Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 155, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Sep 23, 2001, 6:32 PM CDT for Christian County, Muhlenberg County, Todd County, Kentucky. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 23, 2001, 6:32 PM CDT (23:32 UTC)
- Expired
- Sep 23, 2001, 7:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Christian County, KY, Muhlenberg County, KY, Todd County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 6:35 PM CDT | Thunderstorm Wind 50 E | Beechmont, KY | A couple of trees were down, including one that fell across power lines. |
| Sep 23, 6:37 PM CDT | Thunderstorm Wind 50 E | Crofton, KY | Two trees were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 23, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
132
WUUS53 KPAH 232332
SVRPAH
KYC047-177-219-240030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT SUN SEP 23 2001
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY
MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY
TODD COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 730 PM CDT
* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM CENTRAL CITY TO 11 MILES
SOUTHWEST OF HOPKINSVILLE...MOVING EAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE CROFTON...ELKTON...GREENVILLE...
PEMBROKE AND POWDERLY
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE SEVERE WEATHER IN A
STRONG BUILDING. STAY AWAY FROM WINDOWS.
DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR PROTECTION MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.
LAT...LON 3737 8715 3716 8733 3705 8759 3667 8768
3667 8710 3707 8708 3715 8690 3727 8701What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 12:50 PM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, Sep 23, 12:50 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1250 PM CDT SUN SEP 23 2001 PRIMARY CONCERNS IN THE SHORT TERM ARE POPS/SEVERE WEATHER CHANCES THIS AFTERNOON AND EVENING...WITH FOCUS TURNING TO WRAPAROUND MOISTURE AND HOW LONG IT WILL LINGER ACROSS THE AREA. UPPER-LEVEL TROUGH MOVING EAST OUT OF IOWA INTO NORTHWEST ILLINOIS AT MIDDAY WILL PUSH A PREFRONTAL TROUGH ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING WITH THE TRUE COLD FRONT ARRIVING LATER TONIGHT. AHEAD OF THE PREFRONTAL TROUGH...NO CU FIELD NOTED ON SATELLITE...INDICATIVE OF THE LACK OF SIGNIFICANT LOW-LEVEL MOISTURE ACROSS THE AREA...WHILE TEMPERATURES WARMED INTO THE LOW TO MID 80S. THE AVN INDICATES A LITTLE MORE INSTABILITY THAN THE MESOETA TODAY...WITH VALUES AS LOW AS -6 ACROSS THE AREA BY LATE AFTERNOON. THE PREFRONTAL TROUGH APPEARS TO BE RATHER DIFFUSE OVER SOUTHEAST MISSOURI AT THIS TIME...AS IT HAS NOT FOCUSED SIGNIFICANT CU DEVELOPMENT. BOTTOM-LINE IS THAT WITH DECENT INSTABILITY AND CONSIDERABLE MID AND UPPER-LEVEL DYNAMICS AND STRENGTHENING WIND FIELDS AT ALL LEVELS...SEVERE WEATHER IS A STRONG POSSIBILITY ACROSS PORTIONS OF THE FORECAST AREA. THE AREAL COVERAGE IS IN DOUBT THOUGH AS MOS POPS CAN ONLY BARELY EEK OUT LIKELY LEVELS THIS EVENING IN THE EAST...AS THE SURFACE SYSTEM TAKES BETTER SHAPE. WILL CONTINUE WITH LIKELY POPS WITH A SEVERE MENTION FOR THIS EVENING IN MOST LOCATIONS...BUT MAIN ACTION MAY BE INTO CENTRAL PORTIONS OF THE FORECAST AREA BY 00Z. WILL MAKE FINAL DECISION ON FIRST PERIOD POPS SHORTLY BEFORE ISSUANCE. NORTHWEST WINDS SHOULD PICK UP LATER TONIGHT FROM WEST TO EAST AS CANADIAN HIGH PRESSURE BEGINS TO BUILD INTO THE AREA. THE AVN AND MESOETA TO A LESSER EXTENT HOLD ON TO HIGH 850MB MOISTURE THROUGH THE NIGHT IN MOST ZONES AND THROUGH MONDAY NIGHT IN THE NORTHEAST. WILL RE-INTRODUCE A SLIGHT CHANCE OF WRAPAROUND SHOWERS WITHIN THIS MOISTURE TOMORROW AFTERNOON...AS SUPPORTED BY ALL AVAILABLE GUIDANCE FOR EVV. HOWEVER...WOULDNT BE TOO SURPRISED IF IT ONLY AMOUNTS TO SPRINKLES. THE ENTIRE AREA SHOULD SEE MOSTLY CLEAR SKIES FROM TUESDAY THROUGH AT LEAST THE FIRST HALF OF NEXT WEEKEND...WITH COOL BUT MODERATING TEMPERATURES THROUGH THE END OF THE WEEK. LOWS MAY FLIRT WITH THE UPPER 30S IN THE NORTHERN ZONES...BUT THE FWC MOS FOR 00Z KEEPS SURFACE DEWPOINTS IN THE LOW TO MID 40S...SO WILL KEEP LOWS AT OR ABOVE 40 IN ALL ZONES FOR NOW. THE MRF AND ECMWF BOTH SHOW A CLOSED UPPER-LOW DESCENDING TOWARD THE AREA WITH THE MRF BEING QUICKER...BRINGING IT INTO THE AREA BY SUNDAY. THIS SYSTEM WILL HAVE LITTLE OR NO SURFACE REFLECTION AND MOISTURE WILL BE NON-EXISTENT. THEREFORE WILL INDICATE A FEW MORE CLOUDS FOR SUNDAY...BUT WILL KEEP IT DRY. WILL SIDE WITH THE MAV TEMPERATURE GUIDANCE THROUGH TONIGHT AND MONDAY...AND THEN WITH THE WARMER FWC FOR MONDAY NIGHT AND TUESDAY. .PAH...NONE. DRS
In the hours before
Local storm report, Sep 23, 4:06 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
406 PM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM PADUCAH KY 1.00 INCH HAIL
09/23/01 MCCRACKEN QUARTER SIZE HAIL AT
NATIONAL WEATHER SERVICE
OFFICE IN PADUCAHLocal storm report, Sep 23, 4:16 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM LONE OAK KY 0.75 INCH HAIL
09/23/01 MCCRACKEN DIME SIZE HAIL REPORTED
BY OFF DUTY NWS
EMPLOYEE.Local storm report, Sep 23, 4:24 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM PADUCAH KY 0.88 INCH HAIL
09/23/01 MCCRACKEN NICKEL SIZE HAIL REPORTED
BY HAM RADIO OPERATOR
NEAR THE COLE LUMBER
COMPANY IN PADUCAH.Local storm report, Sep 23, 5:28 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0529 PM PRINCETON KY 1.25 INCH HAIL
09/23/01 CALDWELL HALF DOLLAR SIZE HAIL
REPORTED BY DES IN
PRINCETON.Local storm report, Sep 23, 5:29 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECT TIME
NATIONAL WEATHER SERVICE PADUCAH KY
529 PM CDT SUN SEP 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0529 PM PRINCETON KY 1.25 INCH HAIL
09/23/01 CALDWELL HALF DOLLAR SIZE HAIL
REPORTED BY DES IN
PRINCETON.Special weather statement, Sep 23, 6:05 PM CDT, 27 minutes before
MOZ086-087-100-107>112-114-232330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 605 PM CDT SUN SEP 23 2001 ...SEVERE THUNDERSTORM WATCH EXPIRED AT 6 PM CDT... SEVERE THUNDERSTORM WATCH 755 IN EFFECT FOR SOUTHEAST MISSOURI EXPIRED AT 600 PM. WIDESPREAD RAINS AND AN OCCASIONAL RUMBLE OF THUNDER WILL CONTINUE THROUGH 8 PM ACROSS MUCH OF SOUTHEAST MISSOURI...BUT NO FURTHER SEVERE WEATHER IS EXPECTED. DRS
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:39 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 21 min |
| Sep 23, 3:57 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 33 min |
| Sep 23, 4:39 PM CDT | Severe Thunderstorm Warning | PAH | Livingston | 36 min |
| Sep 23, 5:01 PM CDT | Severe Thunderstorm Warning | PAH | Hopkins | 44 min |
| Sep 23, 5:08 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Lyon | 67 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.